Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 23, NWS Great Falls, MT

October 16, 201714 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 16, 2017, 1:47 PM MDT for 14 counties in Montana. It took effect at Oct 17, 2017, 11:00 AM MDT. It was in force for 10 hr. 26 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2017, 1:47 PM MDT (19:47 UTC)
In effect from
Oct 17, 2017, 11:00 AM MDT
Expired
Oct 17, 2017, 9:00 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 11:00 AM MDTNON-TSTM WND GST 728 Se East Glacier Park, MT72 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME OF EVENT IS ESTIMATED.
Oct 17, 11:51 AM MDTNON-TSTM WND GST 701 Ene East Glacier, MT
Oct 17, 12:34 PM MDTNON-TSTM WND GST 7210 S Fort Benton, MT72 MPH WIND GUST. ESTIMATED LOCATION.
Oct 17, 12:36 PM MDTNON-TSTM WND GST 711 Ene East Glacier, MT71 MPH GUST AT TWO MEDICINE BRIDGE MDT SENSOR.
Oct 17, 1:17 PM MDTNON-TSTM WND GST 622 Se Browning, MT62 MPH WIND GUST AT THE BROWNING DOT SENSOR.
Oct 17, 1:35 PM MDTNON-TSTM WND GST 566 Nnw Sunburst, MT56 MPH WIND GUST AT THE DOT SENSOR JUST SOUTH OF SWEET GRASS.
Oct 17, 1:50 PM MDTNON-TSTM WND GST 673 Sw Cut Bank, MT67 MPH WIND GUST AT THE CUT BANK AIRPORT.
Oct 17, 1:55 PM MDTNON-TSTM WND GST 55Sunburst, MT55 MPH WIND GUST AT THE DOT SENSOR NEAR SUNBURST.
Oct 17, 2:00 PM MDTNON-TSTM WND GST 584 E Pendroy, MT58 MPH GUST AT MESOWEST WEATHER STATION.
Oct 17, 2:07 PM MDTNON-TSTM WND GST 712 Se Browning, MT71 MPH WIND GUST AT THE DOT SENSOR JUST SOUTH OF BROWNING.
Oct 17, 2:21 PM MDTNON-TSTM WND GST 59Browning, MT59 MPH GUST AT BROWNING RAWS.
Oct 17, 2:57 PM MDTNON-TSTM WND GST 683 Sw Cut Bank, MT68 MPH GUST AT CUT BANK AIRPORT ASOS.
Oct 17, 3:36 PM MDTNON-TSTM WND GST 682 Nw Pendroy, MT68 MPH GUST AT PENDROY MDT SENSOR.
Oct 17, 4:00 PM MDTNON-TSTM WND GST 71Sunburst, MT71 MPH GUST AT SUNBURST MDT SENSOR.
Oct 17, 4:50 PM MDTNON-TSTM WND GST 594 W Havre, MT59 MPH GUST AT HAVRE AIRPORT ASOS.
Oct 17, 4:50 PM MDTNON-TSTM WND GST 786 Nnw Sunburst, MT78 MPH GUST AT MDT WEATHER STATION.
Oct 17, 7:05 PM MDTNON-TSTM WND GST 595 Wsw Great Falls, MT59 MPH GUST AT GREAT FALLS AIRPORT ASOS.
Oct 17, 7:26 PM MDTNON-TSTM WND GST 615 Wsw Great Falls, MT61 MPH GUST AT GREAT FALLS AIRPORT ASOS.
Oct 17, 8:00 PM MDTNON-TSTM WND GST 607 Nw Devon, MTMESONET STATION KNGMT, 6 NW DEVON.
Oct 17, 8:00 PM MDTNON-TSTM WND GST 685 Sse Valier, MT68 MPH WIND GUST. TIME OF EVENT ESTIMATED.
Oct 17, 8:00 PM MDTNON-TSTM WND DMG2 Sw Great Falls, MTTREE FELL ON A MOBILE HOME. LOCATION/TIME ESTIMATED.
Oct 17, 8:01 PM MDTNON-TSTM WND GST 609 N Belt, MTMEASURED 44 MPH SUSTAINED WIND AND ESTIMATED GUST OF 60 MPH.
Oct 17, 8:20 PM MDTNON-TSTM WND GST 602 E Inverness, MTMESONET STATION MTINV, INVERNESS MDT.
Oct 17, 8:22 PM MDTNON-TSTM WND GST 6614 Nnw Joplin, MTMESONET STATION D4821, 13 NW JOPLIN.
Oct 17, 8:49 PM MDTNON-TSTM WND GST 611 Sse Rudyard, MTMESONET STATION E1880, RUDYARD.
Oct 17, 9:00 PM MDTNON-TSTM WND GST 7710 S Chinook, MT77 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS85 KTFX 161947
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
147 PM MDT Mon Oct 16 2017

MTZ112>115-117-171100-
/O.NEW.KTFX.FW.W.0023.171017T1700Z-171018T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
147 PM MDT Mon Oct 16 2017

...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN 
EFFECT FROM 11 AM TO 7 PM MDT TUESDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Tuesday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and an increased risk of new fire starts,
  especially across the plains. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112, 113, 114, 115 
                            and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.

* WIND: Southwest 25 to 40 mph with gusts up to 60 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
4 follow-up statements
615 
WWUS85 KTFX 171006
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
406 AM MDT Tue Oct 17 2017

MTZ112>115-117-172200-
/O.CON.KTFX.FW.W.0023.171017T1700Z-171018T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
406 AM MDT Tue Oct 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior. In addition
  strong winds may lead to power line arching and
  damage...resulting in an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112, 113, 114,
115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Teton, Toole.

* WIND: Southwest 25 to 40 mph with gusts up to 70 mph. In
  addition...winds will shift from southwest to west this evening
  with the passage of a dry cold front. 

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
044 
WWUS85 KTFX 171924
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
124 PM MDT Tue Oct 17 2017

MTZ113-115-117-180100-
/O.NEW.KTFX.FW.A.0016.171019T1700Z-171020T0100Z/
/O.CON.KTFX.FW.W.0023.000000T0000Z-171018T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
124 PM MDT Tue Oct 17 2017

...RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT
FROM THURSDAY MORNING THROUGH THURSDAY EVENING...

The National Weather Service in Great Falls has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday evening. A Red Flag Warning continues until 7 PM this
evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and an
  increased risk of new fire starts. In addition strong winds could
  lead to power line arching and damage...resulting in an increased
  risk of new fire starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 25 to 35 mph...with gusts up to 60 mph.

* HUMIDITY: As low as 13 percent.

* TEMPERATURES: In the upper 60s to lower 70s.

* Another period of warm temperatures...low humidity and gusty
  winds is expected on Thursday. Thus a fire weather watch has been
  issued for Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-180100-
/O.CON.KTFX.FW.W.0023.000000T0000Z-171018T0100Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
124 PM MDT Tue Oct 17 2017

...RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and an
  increased risk of new fire starts. In addition strong winds could
  lead to power line arching and damage...resulting in an increased
  risk of new fire starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: Southwest 25 to 35 mph with gusts up to 60 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
488 
WWUS85 KTFX 180046
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
646 PM MDT Tue Oct 17 2017

MTZ113-115-117-180300-
/O.EXT.KTFX.FW.W.0023.000000T0000Z-171018T0300Z/
/O.CON.KTFX.FW.A.0016.171019T1700Z-171020T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
646 PM MDT Tue Oct 17 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and an
  increased risk of new fire starts. In addition strong winds could
  lead to power line arching and damage...resulting in an increased
  risk of new fire starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 25 to 35 mph...with gusts up to 60 mph.

* HUMIDITY: As low as 13 percent. RH is slowly rising, but models
  suggest that widespread recoveries above 20 percent will be
  delayed until 9 PM MDT.

* TEMPERATURES: In the upper 60s to lower 70s.

* Another period of warm temperatures...low humidity and gusty 
  winds is expected on Thursday. Thus a fire weather watch has 
  been issued for Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-180300-
/O.EXT.KTFX.FW.W.0023.000000T0000Z-171018T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
646 PM MDT Tue Oct 17 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and an
  increased risk of new fire starts. In addition strong winds could
  lead to power line arching and damage...resulting in an increased
  risk of new fire starts.

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* WIND: Southwest 25 to 35 mph with gusts up to 60 mph.

* HUMIDITY: As low as 15 percent. RH is slowly rising, but models
  suggest that widespread recoveries above 20 percent will be
  delayed until 9 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
259 
WWUS85 KTFX 180256
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
856 PM MDT Tue Oct 17 2017

...RED FLAG WARNING EXPIRES AT 9 PM MDT...

.Relative humidity values continue to increase across the region
this evening. As a result, the Red Flag Warning will be allowed to
expire. However, a Fire Weather Watch for Thursday remains in
effect for Fire Zones 113, 115, and 117.


MTZ113-115-117-181800-
/O.EXP.KTFX.FW.W.0023.000000T0000Z-171018T0300Z/
/O.CON.KTFX.FW.A.0016.171019T1700Z-171020T0100Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
856 PM MDT Tue Oct 17 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: Southwest 20 to 30 mph with gusts up to 50 mph.

* HUMIDITY: As low as 12 percent.

* TEMPERATURES: In the mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ112-114-180400-
/O.EXP.KTFX.FW.W.0023.000000T0000Z-171018T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
856 PM MDT Tue Oct 17 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Relative humidity values are rising across the region. As a result,
the Red Flag Warning will be allowed to expire.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:20 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 16, 11:20 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 AM MDT Mon Oct 16 2017

...Updated Aviation Discussion...

.UPDATE...

Updated temperatures and winds for the next few periods, mainly to
increase overnight low temperatures tonight with good mixing
expected once again in many places across the plains. Upgraded the
High Wind Watch to a High Wind Warning for the Rocky Mountain
Front and eastern Glacier County. Have also extended the High Wind
Watch to include Blaine and Fergus Counties. The latest overnight
and morning guidance as well as NCAR Ensemble model output suggest
areas along and just downstream of the Bears Paw Mts. could see
low-end high wind thresholds met. CC

&&

.SYNOPSIS...

A westerly flow aloft across the Northern Rockies and Montana will
maintain dry, mild and breezy conditions across the region today
with increasing winds tonight through Tuesday. Strong winds are
possible across much of north central Montana late tonight through
Tuesday evening as a weather disturbance moves across western
Canada. Windy conditions are likely to continue through much of
this week and into the weekend as a series of fast moving Pacific
weather systems track east along the Canadian border.

&&

.AVIATION...
Updated 1720Z.

Area remains under a dry and stable westerly flow aloft with VFR
conditions prevailing with scattered to broken high level cloud-
cover streaming over the Northern Rockies. Breezy west winds on the
plains will increase again this afternoon with gusts 25-35kts across
most n-central MT terminals while gusts 35-45 kts continue along and
adjacent to the Rocky Mtn Front. Wind speeds will increase further
this evening across n-central MT, with gusts in excess of 50kts
possible along and adjacent to the Rocky Mtn front after 06z
Tuesday. Hoenisch/CC

&&

.PREV DISCUSSION...
/ISSUED 500 AM MDT Mon Oct 16 2017/

Today through Wednesday...Fast westerly flow aloft continues
across the region today around a flattening upper level ridge
centered over the SW US. Surface pressure gradient across the
Rockies will continue to support locally strong winds along areas
immediately adjacent to the Northern Rocky Mtn front today with
afternoon mixing bringing an increase in winds, though not as
strong, to much of north central MT again this afternoon. Upper
trough moves into BC tonight with band of strong flow aloft
sagging south to areas along the AB border by Tuesday morning.
This will support increasing winds tonight for much of north
central MT with gusts in excess of 50-60 kts developing along the
Rocky Mtn front and Glacier county by Tuesday morning as a
critical level (favorable wind profile with low level maximum near
ridgetops) increases along the northern Rocky Mtn Front through
Tuesday morning. Band of strongest winds aloft sags further S and
E into N-central MT Tuesday while a surface trough in AB deepens
ahead of the upper trough moving across BC. Upper level trough
emerges in AB Tuesday night with surface low and cold front moving
quickly east off the Rockies with a trailing portion of the front
sweeping SE across N-central MT Tuesday night. Strong winds
initially along the Rocky Mtn front Tuesday morning will likely
spread east into adjacent western portions of n-central MT early
Tuesday afternoon with potential increasing for a period of strong
winds to extend further east across much of the remainder of
n-central MT Tuesday afternoon and evening. Strongest wind gusts
along the Rocky Mtn Front are likely to occur Tuesday afternoon
and may exceed 80 mph locally in areas favorable for enhanced
winds. Further east, wind gusts of 60-70 mph are most likely to
occur late Tuesday afternoon and early evening. Winds aloft
diminish slightly late Tuesday night and Wednesday, maintaining
windy conditions across the forecast area, however the surface
pressure gradient relaxes across the region as the surface trough
moves east into central Canada. Hoenisch

Wednesday night through Monday...The overall windy and warm pattern
will persist well into the overnight hours Wednesday night as strong
upper-level winds continue aloft. However, things begin to change on
Thursday with the development of a west coast longwave trough. This
will allow for a progressive southwesterly flow to transition aloft
across the area. The effect will be much warmer temperatures during
the day on Thursday due to downsloping/chinook winds, which has been
reflected well by model trends the past few days. Another note will
be the overnight lows Thursday and Friday morning, as temperatures
wont drop too far given persistent nocturnal gusty winds and
downsloping. It is possible that some locations could reach near-
record warmest overnight low temperatures for those dates with many
only seeing lows in the upper 40's to lower 50's across the Plains.
During the day on Friday, a quick moving cold front will swing
through the CWA leaving behind slightly cooler temperatures, as well
as increasing light rain showers. As cooler air filters in behind
the passing cold front Friday afternoon, some higher elevations in
south central and southwestern MT may end up with some accumulating
snow through late Friday night. By Saturday, any early morning
lingering rain or mountain snow showers will quickly exit to the
east leaving behind moderating temperatures and intervals of sun and
clouds. The long range pattern does suggest the development of a
reinforcing strong ridge across SW US. As heights progressively
increase/steepen in this response, model guidance appears to support
a developing strong zonal jet right across the northwestern US. This
may introduce the next potential strong wind event at some point
Saturday and into Sunday followed by a trend in near to above normal
temperatures into early next week. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  47  71  45 /   0   0   0  10
CTB  63  50  66  37 /   0   0   0  10
HLN  66  38  72  46 /   0   0   0  10
BZN  64  34  72  40 /   0   0   0   0
WEY  53  21  54  28 /   0   0   0   0
DLN  61  31  67  38 /   0   0   0   0
HVR  66  51  72  37 /   0   0   0  10
LWT  66  50  71  41 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday afternoon through Tuesday evening
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Pondera...Eastern Teton...Hill...Judith Basin...
Liberty...Toole.

High Wind Warning from midnight tonight to midnight MDT Tuesday
night Eastern Glacier...Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

High Wind Watch from Tuesday afternoon through late Tuesday
night Blaine...Fergus.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:35 AM MDTHigh Wind WarningTFX42 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.